Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 293, NWS Bismarck, ND

August 10, 2007Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 10, 2007, 6:45 PM CDT for Sioux County, North Dakota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2007, 6:45 PM CDT (23:45 UTC)
Expired
Aug 10, 2007, 7:30 PM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Sioux County, ND

The radar

The Bismarck radar (KBIS), 83 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:51 PM CDTHAIL 1.5Fort Yates, ND
Aug 10, 7:03 PM CDTHAIL 1.756 S Selfridge, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 3:41 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1398 J/kg
Mixed-layer CIN
-392 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 102345
SVRBIS
NDC085-110030-
/O.NEW.KBIS.SV.W.0293.070810T2345Z-070811T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT FRI AUG 10 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 730 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR SELFRIDGE...OR ABOUT
  56 MILES SOUTH OF BISMARCK...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT YATES AROUND 705 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4604 10114 4594 10110 4594 10083 4602 10060
      4619 10065

$$

KS
1 follow-up statement
000 
WWUS53 KBIS 110008
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
708 PM CDT FRI AUG 10 2007

NDC085-110030-
/O.CON.KBIS.SV.W.0293.000000T0000Z-070811T0030Z/
SIOUX ND-
708 PM CDT FRI AUG 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN SIOUX COUNTY...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR FORT YATES...
OR ABOUT 53 MILES SOUTH OF BISMARCK...MOVING EAST AT 30 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4604 10114 4594 10110 4594 10083 4602 10060
      4619 10065

$$

KS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:00 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 10, 3:00 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI AUG 10 2007

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
WE ARE STILL EXPECTING MORE SEVERE THUNDERSTORMS TO BREAK OUT...AND
THEN PUSH ACROSS OUR CWA OVERNIGHT...PER SPS DISCUSSION. ATTM PRIME
AREA FOR NEW DEVELOPMENT IS ALONG THE MOISTURE CONVERGENCE LINE FROM
JAMESTOWN TO MOBRIDGE. LATER TONIGHT A MCS MAY COME OUT OF MONTANA
AND ACROSS OUR WESTERN AND CENTRAL COUNTIES. A COOLER...DRY AND
BREEZY POST FRONTAL ENVIRONMENT WILL BE IN PLACE SATURDAY. MAJOR
RIDGING WILL THEN RETURN SUNDAY BRINGING A RETURN TO HOTTER WEATHER.
PRECIPITATION OF ANY SIGNIFICANCE IS NOT EXPECTED THROUGH MONDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT
MAJOR RIDGING WEST OF THE STATE WILL PERSIST THROUGH THE LONG TERM
FORECAST PERIOD. TO THE OUR NORTHEAST THE HUDSON BAY LOW WILL
STRENGTHEN ENOUGH TO DEPRESS OUR H5 HEIGHTS FROM WHAT THEY WOULD
NORMALLY BE WITH THE EXPECTED PATTERN. THIS WILL KEEP OUR
TEMPERATURES IN THE NORMAL RANGE. I EXPECT GENERALLY DRY WEATHER
WITH THE NORTHWEST FLOW.

&&

.AVIATION...
SEVERE THUNDERSTORMS WILL BE THE MAJOR AVIATION HAZARD THIS EVENING
AND TONIGHT. LATE TONIGHT SOME IFR CEILINGS MAY ALSO DEVELOP IN THE
WAKE OF THE HEAVIER STORMS.

&&

.FIRE...
WILL ISSUE A FIRE WATCH FOR SLOPE AND BOWMAN COUNTIES FOR SATURDAY
AFTERNOON WHERE AFTERNOON RH WILL BE NEAR 20 PERCENT WITH NORTHWEST
WINDS GUSTING TO 30 MPH. BOWMAN AND SLOPE HAVE THE DRIEST FUELS IN MY
CWA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FOR SATURDAY AFTERNOON FOR NDZ040-043.
&&

RSL
Hazardous weather outlook, Aug 10, 2:39 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
239 PM CDT FRI AUG 10 2007

NDZ001>005-009>013-017>023-025-031>037-041-042-044>048-050-051-
111945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
239 PM CDT FRI AUG 10 2007 /139 PM MDT FRI AUG 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS WILL INCREASE IN COVERAGE THIS
AFTERNOON...AND THEN CONTINUE WELL INTO TONIGHT. HIGH WINDS..
HAIL AND TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED FOR THIS AFTERNOONS AND TONIGHTS SEVERE
THUNDERSTORMS.

NDZ040-043-111945-
SLOPE-BOWMAN-
139 PM MDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON...AND THEN
CONTINUE WELL INTO TONIGHT. HIGH WINDS.. HAIL AND TORNADOES ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY AFTERNOON. AFTERNOON
RH IS EXPECTED TO BE NEAR 20 PERCENT WITH NORTHWEST WINDS GUSTING
TO 30 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED FOR THIS AFTERNOONS AND TONIGHTS SEVERE
THUNDERSTORMS.

RSL

In the hours before

Local storm report, Aug 10, 1:41 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
141 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             DRAKE                   47.92N 100.38W
08/10/2007  E0.75 INCH       MCHENRY            ND   TRAINED SPOTTER

&&

NHEINERT
Local storm report, Aug 10, 1:59 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
159 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             HARVEY                  47.77N 99.93W
08/10/2007  E1.50 INCH       WELLS              ND   OFFICIAL NWS OBS

            LASTED 15 MINUTES.

&&

PAYD
Local storm report, Aug 10, 4:47 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
447 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             NAPOLEON                46.50N 99.77W
08/10/2007  E1.75 INCH       LOGAN              ND   LAW ENFORCEMENT

&&

PAYD
Local storm report, Aug 10, 5:52 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             NAPOLEON                46.50N 99.77W
08/10/2007  E2.50 INCH       LOGAN              ND   PUBLIC

            PUBLIC REPORT RELAYED BY MEDIA. BROKE BACK WINDOW OF CAR.

&&

PAYD
Local storm report, Aug 10, 6:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
632 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             FORT YATES              46.09N 100.63W
08/10/2007  E0.88 INCH       SIOUX              ND   LAW ENFORCEMENT

&&

PAYD
Local storm report, Aug 10, 6:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             FORT YATES              46.09N 100.63W
08/10/2007  E1.00 INCH       SIOUX              ND   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

&&

PAYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:00 AM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan30 min
Aug 10, 8:46 AM CDTSevere Thunderstorm WarningBISRolette59 min
Aug 10, 9:12 AM CDTSevere Thunderstorm WarningBISMcLean, Sheridan36 min
Aug 10, 9:30 AM CDTSevere Thunderstorm WarningBISDunn29 min
Aug 10, 10:40 AM CDTSevere Thunderstorm WarningBISSheridan50 min
Aug 10, 10:57 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer63 min
Aug 10, 11:04 AM CDTSevere Thunderstorm WarningBISWells41 min
Aug 10, 11:36 AM CDTSevere Thunderstorm WarningBISMcHenry54 min
Aug 10, 11:45 AM CDTSevere Thunderstorm WarningBISPierce, Wells60 min
Aug 10, 12:00 PM CDTSevere Thunderstorm WarningBISMcLean60 min
Aug 10, 12:16 PM CDTSevere Thunderstorm WarningBISPierce59 min
Aug 10, 12:30 PM CDTSevere Thunderstorm WarningBISMcHenry45 min
Aug 10, 12:46 PM CDTSevere Thunderstorm WarningBISSheridan59 min
Aug 10, 1:14 PM CDTSevere Thunderstorm WarningBISSheridan, Wells29 min
Aug 10, 1:18 PM CDTFire Weather WatchBISBowman, Slope22 hr
Aug 10, 2:21 PM CDTSevere Thunderstorm WarningBISKidder27 min
Aug 10, 2:57 PM CDTSevere Thunderstorm WarningBISPierce, Sheridan, Wells20 min
Aug 10, 3:55 PM CDTSevere Thunderstorm WarningBISEmmons, Logan65 min
Aug 10, 4:18 PM CDTSevere Thunderstorm WarningBISKidder42 min
Aug 10, 4:22 PM CDTSevere Thunderstorm WarningBISEmmons53 min
Aug 10, 4:37 PM CDTTornado WarningBISLogan23 min
Aug 10, 4:48 PM CDTSevere Thunderstorm WarningBISStutsman57 min
Aug 10, 4:57 PM CDTTornado WarningBISLogan33 min
Aug 10, 5:00 PM CDTSevere Thunderstorm WarningBISKidder21 min
Aug 10, 5:41 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux64 min
Aug 10, 5:56 PM CDTSevere Thunderstorm WarningBISSioux49 min
Aug 10, 6:20 PM CDTTornado WarningBISEmmons40 min
Aug 10, 6:38 PM CDTSevere Thunderstorm WarningBISGolden Valley, McKenzie67 min
Aug 10, 6:59 PM CDTTornado WarningBISEmmons31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.